Utah, 2017Winter Storm in Utah, January 22 to 24, 2017
January 22 to 24, 2017 · NWS SLC · 9 events in 9 counties and zones
In what had already been a very active month of January, the last major storm system of the month moved through Utah on January 22 through 24, bringing widespread heavy snowfall.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In what had already been a very active month of January, the last major storm system of the month moved through Utah on January 22 through 24, bringing widespread heavy snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 22, 10:50 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 22, 10:50 AM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1050 AM MST Sun Jan 22 2017
.SYNOPSIS...The active weather pattern will continue across the
region, with a series of weather systems crossing the area through
the first half of the week.
&&
.DISCUSSION...Morning water vapor and H5 analysis depict a deep
trough of just off the coast with trends amplifying south/east.
The nose of a 140+kt upper jet on the southern/eastern periphery
of this trough is currently penetrating inland and will arrive
overhead by mid afternoon. Deep moisture exists coincident, but
for the next several hours shadowing from the high Sierras
upstream will limit significant penetration into the eastern Great
Basin. This will change overnight tonight into Monday morning as
further amplification of the trough will allow for deeper moisture
to penetrate NE around the southern Sierra on into the local area,
with highest PWAT values across the southern half of the state.
Although the deepest moisture will take some time to arrive,
strengthening WAA/SW flow coupled with modest low/mid level
moisture in place and increasing influence of the jet aloft will
aid expansion of light to moderate precip today (largely snow
over 4000ft north, 5000ft south). Already noting light snowfall
across the southwest, and things are slowly filling in west to
east on KMTX as well. These trends will continue into the
afternoon.
Increasing southwesterly flow aloft and net tightening of the SE-
NW mslp gradient will drive gusty southerly winds across the
western valleys, locally strong this afternoon. Already noting
gusts into the low 30 mph range in the southwest and expect
periodic gusts into the 40 mph range will develop. Deep mixing
potential exists for many western valleys, and coupled with WAA
aloft do expect snow levels to climb a bit over the next 24 hours
hovering between 5000-5500 feet south of Ogden tonight. Valleys
north of Ogden however should maintain snow levels down to the
deck in a less mixed environment. A plethora of winter highlights
exist, keying in on areas that benefit from the southerly flow
regime that will be maintained through tonight.
Models continue to depict cyclogenesis over central Nevada
tonight, with further deepening of the surface low as it tracks
ENE across northern UT tomorrow morning, maximizing over southwest
WY tomorrow afternoon/eve. Passage of this low will drive cold
frontal passage from NW-SE tomorrow morning supplying aided
forcing when deepest moisture is in place, and strengthening CAA
allowing snow levels to fall to the valley floors south of Ogden.
Will be assessing any need for additional highlights for western
valleys that currently aren't carrying one.
As deeper moisture arrives later this afternoon and tonight across
the far south, a period of moderate to heavy rain across Dixie may
drive modest rises to rivers in the area, but flooding is not
anticipated. Forecast rain totals range between .50-.75 inches so
it will be a good soaker at least.
PREVIOUS DISCUSSION...Cold front quickly crosses Utah Monday. Strong
height falls followed by the arrival of the cold pool aloft
Monday night along with continued cold advection and northwesterly
upslope flow should bring another round of decent QPF to the
region.
A cyclonic unstable flow remains Tuesday. Models bring a remnant
closed circulation into northern Utah. This may enhance snow
chances again after falling off later Monday night.
This is the kind of slow churning multifaceted event that tend to
get folks a bit too excited going into it. The mountains do look
like they will see another 1-2 feet of snowfall. And east-
southeast upslope should enhance snowfall across the western Uinta
Basin and Castle Country, similarly affecting south central Utah
as well. The Wasatch Back also is looking good for significant
snowfall thanks to the higher elevation. But many valleys will
struggle at times to maintain consistent winter driving conditions
as features of this storm translate overhead. Also affecting snow
totals is a period of rainfall tonight and tomorrow morning.
Some showers are expected to continue, primarily over the higher
terrain of northern and central Utah, Tuesday night into Wednesday
morning in lingering cold pool instability from the trough. EC/GFS
show the back end of the trough scooting across the forecast area
Wednesday afternoon/evening, with coverage of showers diminishing
as it does so. The airmass will be quite cold in the wake of this
trough, with 700mb temps in the -14C to -17C range.
Global models show one last weak wave digging into the Great Basin
Thursday before sliding south into Arizona on Friday. With
unimpressive instability and little in the way of moisture to work
with, additional precip should be limited and have left only some
token POPs in.
The forecast area finds itself under a dry and stable northerly flow
beginning Friday night on the front end of a ridge centered over
California. The airmass is progged to warm significantly as the
ridge builds over the weekend, but these temperatures will not be
realized in the valleys as inversion conditions redevelop and
continue past day seven.
&&
.AVIATION...At the SLC terminal, expecting conditions to deteriorate
to MVFR or IFR between 20Z and 22Z with snow or a mix of rain and
snow developing at the terminal. Southerly winds are expected to
continue through the daytime hours, becoming gusty by this
afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 10 PM MST Monday for UTZ006-012-020.
Winter Storm Warning until 4 AM MST Tuesday for UTZ007>010-517-
518.
Winter Weather Advisory until 10 PM MST Monday for UTZ001-002-
004-005-011-016.
WY...Winter Weather Advisory until 10 PM MST Monday for WYZ021.
&&
DISCUSSION...Merrill/Dewey
PREVIOUS DISCUSSION...Rogowski/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jan 22, 2:50 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 AM MST SUN JAN 22 2017
UTZ001>016-019>021-517-518-WYZ021-231400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
250 AM MST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE NEXT SYSTEM WILL BRING RAIN AND SNOW TO MUCH OF THE AREA
STARTING THIS AFTERNOON WITH PRECIPITATION CHANGING TO SNOW BY
MIDDAY MONDAY IN ALL AREAS OUTSIDE OF DIXIE. HAZARDOUS WINTER
DRIVING CONDITIONS WILL BECOME INCREASINGLY WIDESPREAD THIS
AFTERNOON THROUGH MONDAY.
HEAVY SNOW ACCUMULATION IS EXPECTED IN THE MOUNTAINS ACROSS THE
OUTLOOK AREA BY LATE MONDAY WITH SIGNIFICANT ACCUMULATION POSSIBLE
IN SOME OF THE VALLEYS INCLUDING CASTLE COUNTRY AND THE WASATCH
BACK. LESSER ACCUMULATIONS ARE FORECAST MOST OTHER VALLEYS IN PART
DUE TO PRECIPITATION CHANGING TO RAIN FOR PART OF THE EVENING.
STRONG GUSTY SOUTHWEST WINDS MAY GUST TO 50 MPH ACROSS THE WESTERN
VALLEYS AND SOUTHWEST WYOMING TONIGHT INTO TOMORROW MORNING.
PERIODS OF HEAVY RAINFALL ARE POSSIBLE FOR DIXIE THIS AFTERNOON
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SNOW WILL TAPER OFF BY MONDAY EVENING BUT OCCASIONAL SNOW
SHOWERS WILL PERSIST ACROSS THE MOUNTAINS AND WESTERN VALLEYS
THROUGH THE FIRST HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- January 22, 3:00 PM MST to January 24, 10:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received 28 inches of snow for the storm. In addition, winds were strong in the beginning of the storm, with peak wind gusts of 76 mph at the Snowbasin Resort Snowbasin-Straw Top sensor and 74 mph at Ogden Peak.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 22, 3:00 PM MST to January 24, 10:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow reports included 43 inches at Brighton Resort, 33 inches at Alta Ski Area, and 27 inches at Snowbird Ski & Summer Resort. In addition, winds were strong at the beginning of the storm, with a peak wind gust of 86 mph recorded at Cardiff Peak.
Winter Storm, Western Uinta Mountains
- When
- January 22, 3:00 PM MST to January 24, 10:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 25 inches of snow.
Winter Storm, Southern Mountains
- When
- January 22, 3:00 PM MST to January 24, 10:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Webster Flat SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 25 inches of snow.
Winter Storm, Cache Valley/Utah
- When
- January 22, 4:00 PM MST to January 24, 1:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm totals in the Cache Valley included 17 inches of snow in Providence, 16 inches in North Logan, and 14 inches in Logan. Cache County School District and Logan City School District schools were closed on January 23 due to the heavy snow.
Winter Storm, Northern Wasatch Front
- When
- January 22, 4:00 PM MST to January 24, 10:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 15 inches in Garland, 11 inches in Thatcher, and 8 inches in North Ogden and Brigham City.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- January 22, 4:00 PM MST to January 24, 10:00 AM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Timberline SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 22 inches of snow.
Winter Storm, Wasatch Mountain Valleys
- When
- January 22, 5:00 PM MST to January 24, 4:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- COOP Observer
Liberty received 27 inches of snow, while Kamas reported 15 inches and Park City reported 13 inches of snow.
Winter Storm, Western Uinta Basin
- When
- January 22, 5:00 PM MST to January 24, 4:00 PM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Heavy snow fell in the Uintah Basin, with Altamont receiving 14 inches of snow and Duchesne receiving 10 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677101, 677102, 677103, 677107, 677093, 677096, 677104, 677098, 677105.